Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 302, NWS Tulsa, OK

August 8, 2023Latimer County, LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 8, 2023, 1:14 AM CDT for Latimer County, LeFlore County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 1:14 AM CDT (06:14 UTC)
Expired
Aug 8, 2023, 2:00 AM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Latimer County, OK, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 72 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-575 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:25 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 8, 12:25 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1225 AM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 948 PM CDT Mon Aug 7 2023

Another round of showers and thunderstorms is expected later
tonight into Tuesday morning. Current convection in western Kansas
will drop southeast, and will eventually merge with additional
storms that are expected to develop after midnight mainly near
and south of Interstate 40. There will be some severe weather
threat with the storms overnight, and locally heavy rainfall is
also expected, especially to the south of Highway 412 where storms
will be most persistent. The main change to the forecast this
evening is to bump up pops overnight in most places, with the
other forecast elements looking good at this time.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 212 PM CDT Mon Aug 7 2023

Convection will be ongoing Tuesday morning and gradually end from
west to east into early afternoon with high temps again held
below early August normals. A similar scenario is expected Tuesday
night into Wednesday with widespread convection developing across
western / central Plains and spreading ESE along and north of the
gradually lifting warm front. Highest precip chances currently
appear from NE OK through NW AR and expectation is that precip
chances during this time frame will increase with later forecasts.

A seasonably strong shortwave trough remains timed to pass across
the region Wednesday afternoon / evening. Airmass recovery ahead
of the associated cold front is the primary uncertainty with a
chance of substantial destabilization beneath strong winds aloft
along a corridor ahead of the advancing cold front. Assuming the
early day convection clears in time the expectation is severe
weather potential will increase across portions of E OK / W AR
late Wednesday afternoon through evening before the front pushes
further east.

A brief lull in the active weather is likely Thursday with daily
storm chances returning through next weekend. The evolution of the
upper ridge is somewhat uncertain by this time but it appears the
local area will remain on the periphery and beneath stronger flow
aloft which will at least maintain a chance of unsettled
conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Tue Aug 8 2023

Another round of TSRA will impact the E OK sites early in
the period mainly between 08z-12z with MVFR vsbys in thunder
included in TEMPO groups. TSRA axis may miss the NW AR sites,
but will include a VCTS mention between 11-13z. KFSM will carry the
same VSBY restrictions in two tempo groups between 09z-15z.
Once thunder ends, VFR elements will prevail for the remainder
of the period at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  74  94  70 /  50  40  40  20
FSM   88  75  93  73 /  70  30  40  30
MLC   90  76  95  72 /  60  20  30  20
BVO   88  70  92  65 /  40  50  40  20
FYV   86  70  87  66 /  50  50  60  40
BYV   86  69  86  66 /  40  60  70  40
MKO   86  72  92  68 /  60  30  40  20
MIO   89  69  89  65 /  30  60  60  30
F10   87  73  94  68 /  60  30  30  20
HHW   92  76  97  76 /  50  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....07
AVIATION...23
Hazardous weather outlook, Aug 7, 5:10 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Mon Aug 7 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Mon Aug 7 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly South of Highway 412.
	ONSET...After Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...South of Highway 412.
	ONSET...After Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...South of Highway 412.
	ONSET...After Midnight.

DISCUSSION...
Another thunderstorm complex is expected to affect parts of
eastern Oklahoma and western Arkansas after midnight tonight,
with the greatest impacts likely south of Highway 412. A few
severe storms will be possible, with large hail being the main
threat. Locally heavy rainfall will accompany the stronger storms,
which may lead to some localized flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...
            Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Storms may be ongoing Tuesday morning across southeast Oklahoma
and western Arkansas, but will diminish in coverage as the
morning progresses. Another complex of storms is expected to
develop Tuesday night across Kansas and move southeast into
northeast Oklahoma and northwest Arkansas late Tuesday night, with
storms continuing into Wednesday morning. Wind will be the
primary severe threat with this complex.

Additional storms may develop Wednesday afternoon and evening along a
frontal boundary that will be moving through the area. However,
coverage and intensity of Wednesday afternoon and evening storms
will be dependent on the evolution and impacts of the previous
storm complex. Beyond Wednesday, isolated to scattered storm
chances remain possible into the upcoming weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 8, 12:26 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1226 AM CDT Tue Aug 8 2023

OKZ075-076-080600-
Latimer OK-Le Flore OK-
1226 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northeastern Latimer
and central Le Flore Counties through 100 AM CDT...

At 1225 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Fanshawe, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Red Oak...                        Fanshawe...
Talimena State Park...            Lake Wister State Park...
Bengal...                         Heavener Runestone Park...
Hodgen...                         Summerfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 9446 3481 9512 3505 9515 3502 9444
TIME...MOT...LOC 0525Z 283DEG 32KT 3493 9499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 8, 12:46 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1246 AM CDT Tue Aug 8 2023

OKZ074>076-080615-
Haskell OK-Latimer OK-Le Flore OK-
1246 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Latimer and central Le Flore Counties through
115 AM CDT...

At 1246 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Lequire, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wister...                         Red Oak...
Fanshawe...                       Kinta...
Lake Wister State Park...         Lequire...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 9527 3517 9523 3511 9468 3487 9472
TIME...MOT...LOC 0546Z 279DEG 23KT 3507 9517

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 8, 1:12 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
112 AM CDT Tue Aug 8 2023

OKZ065-066-080645-
Okmulgee OK-Okfuskee OK-
112 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of south central
Okmulgee and southeastern Okfuskee Counties through 145 AM CDT...

At 112 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
south of Cromwell, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Henryetta...                      Weleetka...
Bearden...                        Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 212 and
216, and between mile markers 231 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3540 9644 3544 9599 3529 9599 3529 9644
TIME...MOT...LOC 0612Z 261DEG 26KT 3526 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:26 AM CDTSpecial Weather StatementTSALeFlore34 min
Aug 8, 12:43 AM CDTSevere Thunderstorm WarningTSALeFlore47 min
Aug 8, 12:46 AM CDTSpecial Weather StatementTSAHaskell29 min
Aug 8, 1:12 AM CDTSpecial Weather StatementTSAOkfuskee33 min
Aug 8, 1:29 AM CDTSevere Thunderstorm WarningTSALeFlore31 min
Aug 8, 1:34 AM CDTSpecial Weather StatementTSAOsage26 min
Aug 8, 1:50 AM CDTSevere Thunderstorm WarningTSALeFlore40 min
Aug 8, 2:03 AM CDTSpecial Weather StatementTSAOsage, Pawnee27 min
Aug 8, 2:15 AM CDTSpecial Weather StatementTSAOkfuskee30 min
Aug 8, 2:28 AM CDTSpecial Weather StatementTSAHaskell32 min
Aug 8, 2:37 AM CDTSpecial Weather StatementTSAOsage38 min
Aug 8, 2:43 AM CDTSpecial Weather StatementTSAOkmulgee32 min
Aug 8, 2:52 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg38 min
Aug 8, 3:10 AM CDTSpecial Weather StatementTSAMcIntosh50 min
Aug 8, 3:19 AM CDTSpecial Weather StatementTSAOkfuskee41 min
Aug 8, 3:29 AM CDTAreal Flood AdvisoryTSAMcIntosh, Pittsburg3 hr
Aug 8, 3:49 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, Muskogee84 min
Aug 8, 3:59 AM CDTSpecial Weather StatementTSAMcIntosh31 min
Aug 8, 4:19 AM CDTAreal Flood AdvisoryTSALeFlore67 min
Aug 8, 4:22 AM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee, Okfuskee, Okmulgee3 hr
Aug 8, 4:48 AM CDTSpecial Weather StatementTSAMcIntosh27 min
Aug 8, 5:08 AM CDTFlash Flood WarningTSAMcIntosh3 hr
Aug 8, 5:13 AM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore, Muskogee3 hr
Aug 8, 5:16 AM CDTSpecial Weather StatementTSAHaskell, LeFlore44 min
Aug 8, 5:18 AM CDTSpecial Weather StatementTSALatimer42 min
Aug 8, 5:24 AM CDTFlash Flood WarningTSAHaskell, McIntosh, Muskogee, Pittsburg3 hr
Aug 8, 5:26 AM CDTFlash Flood WarningTSALeFlore3 hr
Aug 8, 5:57 AM CDTSpecial Weather StatementTSALeFlore48 min
Aug 8, 6:01 AM CDTSpecial Weather StatementTSAPittsburg44 min
Aug 8, 6:21 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg39 min
Aug 8, 6:51 AM CDTSevere Thunderstorm WarningTSALatimer, Pushmataha39 min
Aug 8, 7:36 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Okmulgee and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.